Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 23, NWS Honolulu, HI

December 15, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 15, 2016, 3:27 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 3:27 PM HST (01:27 UTC)
Expired
Dec 17, 2016, 3:17 PM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WHHW40 PHFO 160127
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST THU DEC 15 2016

...INCREASING SURF ALONG NORTH AND WEST FACING SHORES WHILE EAST
FACING SHORES SLOWLY DECREASE...

.A NEW NORTHWEST SWELL AS WELL AS A NEW NORTH SWELL WILL CAUSE
ADVISORY AND WARNING LEVEL SURF ALONG EXPOSED SHORELINES. THE
CURRENT NORTHEAST SWELL WILL CONTINUE TO SLOWLY DECREASE.

HIZ001-002-008-012-017-020-161430-
/O.UPG.PHFO.SU.Y.0055.000000T0000Z-161216T0400Z/
/O.NEW.PHFO.SU.W.0023.161216T0127Z-161217T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
327 PM HST THU DEC 15 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...RISING TO 20 TO 25 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND
  MAUI.

* TIMING...RISING TONIGHT AND FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ003-007-013-019-161430-
/O.NEW.PHFO.SU.W.0023.161216T0127Z-161217T1600Z/
KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
327 PM HST THU DEC 15 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...RISING TO 20 TO 25 FEET ALONG NORTH AND WEST FACING
  SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND
  MAUI. 

* TIMING...RISING TONIGHT AND FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ006-161430-
/O.EXB.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/
WAIANAE COAST-
327 PM HST THU DEC 15 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* SURF...RISING TO 10 TO 15 FEET LATE TONIGHT AND FRIDAY ALONG
  WEST FACING SHORES.

* TIMING...RISING TONIGHT AND FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ009-025-161430-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/
OLOMANA-BIG ISLAND NORTH AND EAST-
327 PM HST THU DEC 15 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...6 TO 10 FEET ALONG EAST FACING SHORES.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

BURKE
6 follow-up statements
953 
WHHW40 PHFO 161400
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI DEC 16 2016

...DANGEROUS SURF ALONG NORTH AND WEST FACING SHORES...

.LIFE-THREATENING SURF IS EXPECTED ALONG NORTH AND WEST FACING
SHORES THROUGH EARLY SATURDAY. A COMBINATION OF LARGE SURF,
STRONG WEST AND NORTHWEST WINDS AND HIGHER THAN NORMAL HIGH TIDES
COULD LEAD TO OVERWASH ONTO THE TYPICAL VULNERABLE ROADWAYS ALONG
WEST AND NORTH FACING SHORES AT AND AROUND THE TIMES OF HIGH TIDE
THROUGH EARLY SATURDAY MORNING.

HIZ009-161500-
/O.CAN.PHFO.SU.Y.0055.000000T0000Z-161216T1600Z/
OLOMANA-
400 AM HST FRI DEC 16 2016

...HIGH SURF ADVISORY IS CANCELLED FOR EAST FACING SHORES...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. THE NORTHEAST SWELL THAT GENERATED ADVISORY-LEVEL
SURF OVER THE PAST SEVERAL DAYS WILL CONTINUE TO LOWER OVER THE
WEEKEND.

$$

HIZ001>003-007-008-012-013-017-019-020-170300-
/O.CON.PHFO.SU.W.0023.000000T0000Z-161217T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
400 AM HST FRI DEC 16 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF
  KAUAI AND NIIHAU. SURF 20 TO 25 FEET ALONG THE NORTH FACING
  SHORES OF OAHU MOLOKAI AND MAUI.

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY STRONG
  BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING
  WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE
  HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-025-170300-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161217T1600Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
400 AM HST FRI DEC 16 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...12 TO 18 FEET ALONG THE WAIANAE COAST...HIGHEST NORTHWARD
  ALONG THE COAST FROM MAILI. SURF WILL RISE INTO THE 10 TO 15
  FOOT RANGE BY TONIGHT ALONG THE NORTH AND EAST COASTS OF THE BIG
  ISLAND. 

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE ROADWAYS
  WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

GIBBS
477 
WHHW40 PHFO 170159
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
359 PM HST FRI DEC 16 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. HIGH
SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING
SHORES OF THE BIG ISLAND...

.A GALE-FORCE LOW A COUPLE HUNDRED NAUTICAL MILES NORTH OF THE
STATE HAS PRODUCED A LARGE NORTH-NORTHWEST SWELL...AND LARGE
DANGEROUS SURF IS EXPECTED THROUGH NOON SATURDAY FOR THE EXPOSED
AREAS. THE COMBINATION OF THE LARGE SWELL AND HIGHER THAN NORMAL
HIGH TIDES NEAR SUNRISE COULD LEAD TO SOME OVERWASH IN THE TYPICAL
VULNERABLE AREAS. SURF WILL GRADUALLY EASE SATURDAY AFTERNOON INTO
SUNDAY. 

HIZ001>003-007-008-012-013-017-019-020-171500-
/O.EXT.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
359 PM HST FRI DEC 16 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST SATURDAY...

* SURF...20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU KAUAI AND MAUI AND NORTH FACING SHORES OF OAHU AND MAUI.
 
* TIMING...THROUGH NOON SATURDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY 
  STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-025-171500-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161217T2200Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
359 PM HST FRI DEC 16 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST SATURDAY...

* SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU. SURF
  WILL RISE INTO THE 10 TO 15 FOOT RANGE TONIGHT ALONG THE
  EXPOSED NORTH AND EAST COASTS OF THE BIG ISLAND.

* TIMING...THROUGH NOON SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
390 
WHHW40 PHFO 171406
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
406 AM HST SAT DEC 17 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... 

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH
FACING SHORES OF THE BIG ISLAND...

.DANGEROUS SURF WILL CONTINUE DUE TO A LARGE NORTHWEST SWELL
ASSOCIATED WITH A GALE-FORCE LOW APPROACHING KAUAI. 

HIZ001>003-007-008-012-013-017-019-020-172200-
/O.CON.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
406 AM HST SAT DEC 17 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

* SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU KAUAI AND MAUI AND NORTH FACING SHORES OF OAHU AND
  MAUI...DECREASING TO 12 TO 18 FEET THIS AFTERNOON.

* TIMING...THROUGH NOON TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY 
  STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-025-172200-
/O.CON.PHFO.SU.Y.0055.000000T0000Z-161217T2200Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
406 AM HST SAT DEC 17 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

* SURF...10 TO 15 FEET...DECREASING TO 8 TO 12 FEET THIS AFTERNOON
  ALONG THE WEST FACING SHORES OF OAHU...MOSTLY ALONG THE COAST
  EXTENDING NORTH FROM MAILI. SURF 10 TO 15 FEET...DECREASING TO
  8 TO 12 FEET THIS AFTERNOON ALONG THE EXPOSED NORTH AND EAST
  COASTS OF THE BIG ISLAND.

* TIMING...THROUGH NOON TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

GIBBS
713 
WHHW40 PHFO 171925
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
925 AM HST SAT DEC 17 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND...

.DANGEROUSLY HIGH SURF WILL CONTINUE TODAY AS A LARGE NORTH-
NORTHWEST SWELL GRADUALLY DIMINISHES...WITH SURF ESPECIALLY
HAZARDOUS IN KAUAI COUNTY.

HIZ007-008-012-013-017-019-020-180400-
/O.CAN.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/
/O.EXB.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
925 AM HST SAT DEC 17 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...10 TO 15 FEET ALONG NORTH AND WEST FACING SHORES OF
  MOLOKAI...AND ALONG NORTH FACING SHORES OF OAHU AND MAUI. 

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001>003-180400-
/O.EXT.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
925 AM HST SAT DEC 17 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU AND KAUAI...THEN GRADUALLY DIMINISHING OVERNIGHT.

* TIMING...THROUGH TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY 
  STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-025-180400-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
925 AM HST SAT DEC 17 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU... AND
  10 TO 15 FEET ALONG THE NORTH FACING SHORES OF THE BIG ISLAND
  FROM UPOLU POINT TO CAPE KUMUKAHI. 

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BIRCHARD
496 
WHHW40 PHFO 171935 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST SAT DEC 17 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND...

.DANGEROUSLY HIGH SURF WILL CONTINUE TODAY AS A LARGE NORTH-
NORTHWEST SWELL GRADUALLY DIMINISHES...WITH SURF ESPECIALLY
HAZARDOUS IN KAUAI COUNTY. 

HIZ007-008-012-013-017-019-020-180400-
/O.CAN.PHFO.SU.W.0023.000000T0000Z-161217T2200Z/
/O.COR.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
935 AM HST SAT DEC 17 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...15 TO 20 FEET ALONG NORTH FACING SHORES OF OAHU...MOLOKAI
  AND MAUI. 8 TO 12 FEET ALONG WEST FACING SHORES OF MOLOKAI.
  SURF GRADUALLY DIMINISHING TONIGHT.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001>003-180400-
/O.COR.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
935 AM HST SAT DEC 17 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...18 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU AND KAUAI...THEN GRADUALLY DIMINISHING TONIGHT.

* TIMING...THROUGH TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES AND VULNERABLE ROADWAYS...VERY 
  STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. 
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-025-180400-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
935 AM HST SAT DEC 17 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...8 TO 12 FEET ALONG THE WEST FACING SHORES OF OAHU... AND
  10 TO 15 FEET ALONG THE NORTH FACING SHORES OF THE BIG ISLAND
  FROM UPOLU POINT TO CAPE KUMUKAHI. 

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. SOME OVERWASH ONTO VULNERABLE 
  ROADWAYS WILL BE POSSIBLE AROUND THE HIGH TIDE CYCLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BIRCHARD
189 
WHHW40 PHFO 180117
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST SAT DEC 17 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU AND MAUI...

.HIGH SURF WILL CONTINUE OVERNIGHT ALONG MANY NORTH AND WEST
FACING SHORES AS A NORTH-NORTHWEST SWELL GRADUALLY DIMINISHES.

HIZ001>003-181430-
/O.CAN.PHFO.SU.W.0023.000000T0000Z-161218T0400Z/
/O.EXB.PHFO.SU.Y.0055.000000T0000Z-161218T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
317 PM HST SAT DEC 17 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...12 TO 18 FEET ALONG NORTH WEST FACING SHORES OF NIIHAU
  AND KAUAI OVERNIGHT...LOWERING TO 10 TO 14 FEET SUNDAY.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-025-180230-
/O.CAN.PHFO.SU.Y.0055.000000T0000Z-161218T0400Z/
WAIANAE COAST-BIG ISLAND NORTH AND EAST-
317 PM HST SAT DEC 17 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DIMINISHED BELOW ADVISORY LEVELS.

$$

HIZ007-008-012-013-017-019-020-181430-
/O.EXT.PHFO.SU.Y.0055.000000T0000Z-161218T1600Z/
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 PM HST SAT DEC 17 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...12 TO 18 FEET ALONG NORTH FACING SHORES OF OAHU...
  MOLOKAI AND MAUI AND 8 TO 12 FEET ALONG WEST FACING SHORES OF
  MOLOKAI OVERNIGHT. SURF GRADUALLY DIMINISHING LATE
  TONIGHT...DROPPING BELOW ADVISORY LEVELS BY MORNING.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 15, 10:11 AM HST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 15, 10:11 AM HST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1011 AM HST Thu Dec 15 2016

.SYNOPSIS...
A cold front approaching from the northwest will reach Kauai early
this morning and move down the island chain through Friday night,
bringing rain and the possibility of a few thunderstorms. Winter
weather may occur at the highest elevations Friday through
Saturday as a deep low associated with the front approaches, then
moves over the western portion of the state.

&&

.DISCUSSION...
Visible satellite shows a weak cold front oriented northeast to
southwest over Oahu late this morning. The front is characterized
narrow band of clouds and showers moving towards the southeast at
15 mph. To the east, a prefrontal convergence band is triggering
some clouds with light to moderate showers around Maui and the
Big Island. Behind the front to the northwest, scattered to broken
stratocumulus clouds are impacting Kauai, but producing little if
any rainfall. The sensible weather for the rest of the day and
tonight will hinge on drier air funneling in with northwest winds
resulting in lower humidity for the western half of the state.
Clouds and showers will likely continue across the Big Island as
the moisture interacts with the typical afternoon sea breezes. The
front should reach the Big Island tonight and stall just east of
the Big Island on Friday. A Wind Advisory is in effect for the Big
Island summits due to strong west to northwest winds aloft as an
approaching upper level low. The advisory will likely be upgraded
to a High Wind Warning at some point in the next 24 hours as
winds are likely to only increase through the weekend.

The forecast becomes a bit more complicated on Friday as a cold upper
low approaches Hawaii from the north. Currently the low is near
30N159W, or about 530 miles north of Kauai. Models are in good
agreement with the intrusion of the cold pool moving onto the
island chain on Friday morning for the western end of the island
chain and then building eastward through the day. Models show 500 mb
temperatures of -13 to -15 celsius, which are some of the coldest
temperatures based on climatology. This will bring a slight chance
for thunderstorms to the smaller islands Friday and Saturday.
Lightning detection and infrared satellite within the upper low
core has produced a few strikes and enhanced tops, but the
coverage of thunderstorms at this point has been very isolated.
Precipitable water values will be average to below average on
Friday as the islands will likely sit in a dry slot. For the
sensible weather, expect breezy westerly winds, a few showers, and
slight chance for thunderstorms on Friday.

The cold temperatures aloft will certainly lower temperatures and
snow levels on the Big Island summits tomorrow, but it remains to
be seen if any deep layered moisture will make it over the Big
Island for actual snowfall to occur. Friday night or Saturday
looks to be a slightly looks like a little bit better chance, but
confidence is not high enough for any winter highlights at this
time. If thunderstorms do eventually fire up over the Big Island
Friday night or this weekend and track over the summits, this
would be a setup for snow. For now, just going to keep chances
for snow in the forecast.

The low will track towards the southwest on Saturday and Saturday
night. Temperatures aloft will warm slightly, but will have a bit
more moisture to work with. Chances for thunderstorms will
continue. Sunday and Monday look to be potentially the wettest
days as the low tracks away to the west. The low will drag layered
moisture onto the islands from the east with trade winds building
back in early next week.

As a reminder that the Molokai Radar is not available at this time.
Technicians are expected on site today, so hoping to have a return
to service before the end of the day. Sorry for the inconvenience.

&&

.AVIATION...
A cold front over western Oahu this morning will continue to move
east through the period. Winds on Kauai have backed to the north/
northwest behind the front, with PHBK reporting 34020KT at 1856Z
and PHLI reporting 33011KT at 1853Z. PHNL was still reporting
29003KT at 1853Z. Clouds and showers will predominately favor
north and west facing slopes, introducing some periods of MVFR
CIGS/VIS. At this time, cloud and shower coverage is not wide
spread enough to warrant the need of AIRMET SIERRA for mountain
obscuration. This will be monitored throughout the day, and issued
as needed. A patch of enhanced moisture along the Kona side of the
Big Island and adjacent waters could provide for brief MVFR
CIGS/VIS.

An upper level trough over the western islands will produce tempo
moderate turbulence between FL250/FL450. AIRMET TANGO for upper
level turbulence is posted. Expect upper level turb to stick
around into the next few days the upper level low drops south over
the state.

&&

.MARINE...
A Small Craft Advisory has been posted for the coastal waters
around Kauai as well as the waters North of Oahu due to a
combination of building seas along with strengthening winds behind
a cold front moving across the area. The Small Craft Advisory will
likely be expanded later today for other coastal waters exposed to
large northwest swells.

A High Surf Advisory remains posted along east facing shores but
the current north northeast swell will continue to decline today
and tonight.

A new large northwest swell has reached buoy 51001. Surf along
north and west facing shores will slowly build later today and
tonight. Also a short period north northwest swell produced by a
developing low just north of the area will begin to affect exposed
shorelines. Surf heights will exceed advisory levels later tonight
and could reach low end warning levels during the peak of the
swell. The combination of these two swells along with westerly
winds across most of the area will cause surf to be very rough and
confused in many locations. Also tides are still running rather
high due to the full moon tide cycle, so higher than normal
coastal runup may also occur. Both of these swells will lower
gradually over the weekend.

Later this weekend and on into early next week, a series of long
period northwest swells are expected. Surf heights during the peak
of the swells may approach low end advisory levels.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for east facing
shores of Niihau, Kauai, Oahu, Molokai, Maui and the Big Island.

Wind Advisory until 6 PM HST Friday for Big Island Summits.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:19 PM HSTHigh Wind WarningHFOHawaii66 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.